Arkansas, 2013

Damaging Winds in Arkansas, July 18, 2013

July 18, 2013 · NWS MEG · 2 events in 1 county or zone

An upper level disturbance moved through the Mid-South on July 18th, 2013. Numerous showers and thunderstorms developed in response to the disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through the Mid-South on July 18th, 2013. Numerous showers and thunderstorms developed in response to the disturbance. Some storms became severe producing damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 18, 2:29 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 18, 2:29 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT THU JUL 18 2013

.DISCUSSION...

GOOD MODEL AGREEMENT THROUGH THE WEEKEND...ALLOWING FOR BETTER
THAN AVERAGE FORECAST CONFIDENCE. A LARGE ENLONGATED RIDGE TO THE
NORTH WITH A SHORTWAVE MOVING ODDLY EAST TO WEST UNDER THE RIDGE
THIS AFTERNOON PRODUCING THUNDERSTORMS AND SHOWERS ACROSS THE
REGION. THESE STORMS HAVE HAD VERY HEAVY RAINFALL AND LOTS OF
FREQUENT LIGHTNING. SEVERE THREAT IS MINIMAL...THOUGH GUSTY WINDS
WITH WET MICROBURSTS WILL BE POSSIBLE THROUGH THE EARLY EVENING.
THESE STORMS WILL DISSIPATE AS THE EVENING CONTINUES...ENDING MOST
LIKELY BY OR SHORTLY AFTER MIDNIGHT.

USED A SOLID MODEL BLEND AS THE NAM/GFS/EURO ALL PRETTY MUCH
LOOKED THE SAME THROUGH SUNDAY. RIDGING PUSHES EAST AND WEAKENS
WITH TROUGH DIGGING INTO THE UPPER MS VALLEY AND THE GREAT LAKES
FRIDAY INTO SATURDAY. WE LOSE UPPER LEVEL FORCING TOMORROW AS
OPPOSED TO TODAY...BELIEVE THAT THE COVERAGE FOR SHOWERS AND
THUNDERSTORMS WILL BE MUCH LESSER AND WILL HOLD THE COVERAGE TO
ISOLATED WORDING. FRONT WILL START TO DROP INTO THE REGION ON
SATURDAY AND LINGER INTO SUNDAY WITH DECENT RAINFALL CHANCES EACH
DAY.

FRONT LOOKS TO LINGER THROUGH THE EARLY PORTIONS OF THE
WEEK...WITH SOME RAIN CHANCES EACH DAY.

-ABS

&&

.AVIATION...

18Z TAF CYCLE (18/18Z-19/18Z)

NUMEROUS SHOWERS HAVE POPPED UP ACROSS THE MIDSOUTH AT THIS TIME.
EXPECT DEVELOPMENT UNTIL AROUND 8 PM. THUNDERSTORMS TO MOVE
GENERALLY WEST SOUTHWEST ONCE THEY GET GOING. DOWNBURSTS WILL
ACCOMPANY SOME OF THESE STORMS ALONG WITH SMALL HAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  94  74  92 /  20  20  20  50
MKL  72  92  72  92 /  20  20  20  50
JBR  74  94  73  93 /  20  20  20  50
TUP  73  92  72  92 /  20  40  20  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 18, 2:39 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT THU JUL 18 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-192245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
339 PM CDT THU JUL 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND
INTO THE EVENING HOURS. MAIN THREATS WILL BE DAMAGING MICROBURST
WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL DAMAGE...HEAVY RAINFALL
AMOUNTS AND ANY FLOODING AS SOON AS POSSIBLE.

ABS

In the hours before

Local storm report, Jul 18, 2:34 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     BROWNSVILLE             35.59N 89.25W
07/18/2013                   HAYWOOD            TN   TRAINED SPOTTER

            REPORTS OF DOWNED TREES AND POWERLINES IN BROWNSVILLE...
            ESTIMATED WIND GUST OF 70 MPH

&&

JPM
Special weather statement, Jul 18, 2:47 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT THU JUL 18 2013

TNZ088-089-182130-
SHELBY TN-FAYETTE TN-
347 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

  NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM IS PRODUCING STRONG WINDS AT LEAST 40 MPH WELL
AHEAD OF THE CORE OF THE STORMS WHICH WAS LOCATED 20 MILES NORTH
OF SOMERVILLE AT 347 PM CDT...MOVING SOUTHWEST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM AS IT APPROACHES.

PEOPLE IN FAYETTE AND SHELBY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3511 8926 3514 8974 3538 8974 3539 8965
      3538 8963 3540 8960 3541 8951 3539 8919
TIME...MOT...LOC 2047Z 032DEG 31KT 3531 8950
Local storm report, Jul 18, 2:48 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     TUNICA                  34.69N 90.38W
07/18/2013                   TUNICA             MS   EMERGENCY MNGR

            REPORTS OF TREES AND POWERLINES DOWN IN THE CITY OF
            TUNICA

&&

JPM
Local storm report, Jul 18, 2:58 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CDT THU JUL 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     BROWNSVILLE             35.59N 89.25W
07/18/2013                   HAYWOOD            TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS TREES AND POWERLINES DOWN BETWEEN
            HIGHWAY 70 AND 76... NUMEROUS ROADS BLOCKED WITH DEBRIS

&&

JPM
Special weather statement, Jul 18, 3:32 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CDT THU JUL 18 2013

ARZ036-TNZ088-089-182200-
CRITTENDEN AR-SHELBY TN-FAYETTE TN-
432 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  SOUTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS UP TO 45 MPH WAS
LOCATED FROM 11 MILES NORTHWEST OF FRAYSER TO 19 MILES EAST OF EADS
AT 431 PM CDT...MOVING SOUTHWEST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THESE THUNDERSTORMS.

PEOPLE IN CRITTENDEN...FAYETTE AND SHELBY COUNTIES...INCLUDING
LOCATIONS NEAR BARTLETT...COLLIERVILLE...CORDOVA...GERMANTOWN AND
MIDTOWN MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES CORONEE LAKE.

&&

LAT...LON 3540 9002 3540 9000 3522 8973 3512 8923
      3501 8940 3506 9007 3518 9014
TIME...MOT...LOC 2131Z 060DEG 15KT 3536 9006 3518 8982
          3511 8935
Special weather statement, Jul 18, 3:37 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 PM CDT THU JUL 18 2013

ARZ027-028-036-TNZ049-088-182200-
CRITTENDEN AR-MISSISSIPPI AR-POINSETT AR-SHELBY TN-TIPTON TN-
437 PM CDT THU JUL 18 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  EXTREME SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 TO 50 MPH WAS
LOCATED 6 MILES NORTHWEST OF MEEMAN SHELBY FOREST STATE PARK AT 437
PM CDT...MOVING WEST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CRITTENDEN...MISSISSIPPI...POINSETT...SHELBY AND TIPTON
COUNTIES...INCLUDING LOCATIONS NEAR MEEMAN SHELBY FOREST STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3525 9040 3549 9041 3547 9006 3529 9005
TIME...MOT...LOC 2137Z 079DEG 25KT 3537 9018

The radar

The Memphis radar (KNQA), 43 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crittenden

When
July 18, 3:55 PM CST to 4:03 PM CST
Where
Crittenden County, Crawfordsville to Ebony
Measured
50 kt (58 mph) estimated gust
Property damage
$32,000
Reported by
Trained Spotter
Coordinates
35.230, -90.330

Straight line winds knocked a large tree on a car in Crawfordsville. In addition, a tree fell down on Highway 64 near Ebony.

Thunderstorm Wind, Crittenden

When
July 18, 4:07 PM CST to 4:12 PM CST
Where
Crittenden County, Earle to 0.75 mi ESE of Earle
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
35.270, -90.470

Straight line winds knocked two trees down on a power line in Earle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469252, 469254.